Tinnitus and HIV Meds?

Question

Hello Dr. Henry.

On July 6 of this year, you answered a question on the board posted by someone who had been having severe tinnitus while on combivir/viramune since August 2002. My lover (who was diagnosed hiv+ this past February) has also been taking Combivir/Viramune since he was diagnosed. For the past 2 months, he has also been experiencing severe tinnitis and hearing loss. He said he just woke up one day, and his ears were ringing, and have been ever since. He went to an ENT doctor who did an MRI and found swelling of the 8th nerve in his right ear. The Dr. then did some blood work and a spinal tap that revealed stage 2/possible stage 3 involved syphilis. They are leaning toward stage 2 though, in which case seem to think that the tinnitus may in fact be unrelated to the syphilis. He has been treated with I.V. antibiotic (penicillin) to cure the syphilis, followed by a 3 time penicillin shot (once per week for 3 weeks). The final shot was given to him last week, and he has had no relief from the ear-ringing yet. My question is, if the Tinnitus is in fact unrelated to the syphilis, is it possible that his HIV meds are causing this Tinnitus reaction? My lover is also very wary of changing HIV meds since he has been doing very well with his VL (<50) and CD4s on this regimen. Is there any way to contact the person who wrote you to find out if your suggestion to that person who wrote to you on July 6 was tried and/or worked for them?

Thank you in advance! (more than you know)

Answer

Tinnitus is still very unusual due to those HIV meds. Medication induced tinnitus is a diagnosis of exclusion whereby other causes have been ruled out so a methodical approach towards switching the possibly offending medications is considered. KH